Indiana, 2004

Flash Flood and Hail in Indiana, May 18, 2004

May 18, 2004 · NWS IND · 7 events in 6 counties and zones

Numerous thunderstorms produced hail and wind damage. The worst damage occurred 5 miles south southwest of Terre Haute where a pole barn had part of its roof blown off.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous thunderstorms produced hail and wind damage. The worst damage occurred 5 miles south southwest of Terre Haute where a pole barn had part of its roof blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 18, 2:25 AM EST, 11 hours 30 minutes earlier.

Area forecast discussion, May 18, 2:25 AM EST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 AM EST TUE MAY 18 2004

.DISCUSSION...AT 07Z A STATIONARY FRONT WAS FM LP OF MICH SOUTHWEST
TO NR KMCI.  THUNDERSTORMS WERE MOVING EAST THRU KCHI AND LK MICH
AND WERE WEAKENING.  A LINE OF THUNDERSTORMS ALSO HAS FORMED ALONG
AN OLD BOUNDARY LEFT BY CONVECTION ALONG THE CDFNT OVER THE MO/IA
BORDER AND WAS MOVING EAST.  IR SAT SHOWS THIS LINE MAINTAINING OR
INCREASING IN STRENGTH AS CLOUD TOPS ARE STILL COOLING.

MAIN FOCUS IS ON CHANCE OF PRECIP AND HEAVY RAINFALL TONIGHT INTO
WEDNESDAY.  ETA/GFS IN GOOD AGREEMENT AND WILL USE A BLEND.  NEARLY
ZONAL FLOW ALOFT HAS ALLOWED FOR A STRING OF SHORT WAVES TO PASS
THRU THE MIDWEST OVER THE LAST 24 HRS.  THIS PATTERN CONTINUES
THANKS TO A STRONG HI OVER THE SWRN US.  THE STATIONARY FRONT THAT
IS CURRENTLY OVER MI/IL/MO IS FORECAST TO SINK SOUTH INTO THE CWA
LATER THIS AFTERNOON.  ETA CAPES ARE AROUND 1500-2000 J/KG INVOF THE
FRONT WHICH SEEMS TO STALL IN THE NORTHERN PORTION OF CWA LATER THIS
AFTN.  LIS ARE -2 TO -4 AT THE SAME TIME.  SO WITH PLENTY OF
INSTABILITY AND BOUNDARY IN THE AREA TSRA ARE POSSIBILITY.  SOME OF
THESE STORMS COULD BE SEVERE WITH HAIL AND WIND THE BIGGEST THREAT
AS THERE IS NOT MUCH IN THE WAY OF SHEAR.  FRONT SINKS TO NEAR KIND
TONIGHT AND STALLS OUT AGAIN.  WITH FLOW STILL FORECAST TO BE
PARALLEL HEAVY RAIN AND TRAINING ARE A CONCERN.  WILL HIGHLIGHT THE
POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLASH FLOODING.  FFG IS HIGH
FOR 24 HRS AT AROUND 3-4 INCHES.  SMALL BREAKS IN THE RAIN WILL
OCCUR THRU THE WEEKEND BUT OVERALL PATTERN REMAINS THE SAME AS
SUBTROPICAL HI HANGS ON OVER THE SOUTHERN CONUS RESULTING IN CHC
TSRA EACH DAY.

FOR TEMPS WENT A DEGREE OR TWO HIGHER FOR HIGHS SINCE MOS HAS BEEN A
LITTLE COOL COMPARED WITH REALITY.  OVERNIGHT LOWS LOOK FINE.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, May 18, 5:05 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 AM EST TUE MAY 18 2004

INZ021-028>031-035>049-051>057-060>065-067>072-191004-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
505 AM EST TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY.  THE MAIN THREAT WILL BE FLASH
FLOODING...HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON WEDNESDAY.
THUNDERSTORMS WILL AGAIN BE LIKELY ON WEDNESDAY.  THE MAIN THREAT
WILL CONTINUE TO BE FLASH FLOODING...HAIL AND DAMAGING WIND.  THERE
IS A CHANCE FOR THUNDERSTORMS THURSDAY...FRIDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.  STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER UPDATES.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

SALLY

In the hours before

Special weather statement, May 18, 12:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EST TUE MAY 18 2004

INZ021-028>031-035>049-051>057-060>065-190000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-
MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-
RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1248 PM EST TUE MAY 18 2004

..SEVERE THUNDERSTORM WATCH #216 REMAINS IN EFFECT...

THE WATCH COVERS MOST OF CENTRAL INDIANA...AND IS IN EFFECT UNTIL 700
PM EST. DANGEROUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
May 18, 1:55 PM EST
Where
Vermillion County, 1 mi N of Cayuga
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.950, -87.450

VEHICLE BLOWN OFF OF ROAD

Thunderstorm Wind, Parke

When
May 18, 2:15 PM EST
Where
Parke County, 5 mi E of Waterman
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.917, -87.283

Thunderstorm Wind, Vigo

When
May 18, 2:50 PM EST
Where
Vigo County, 5 mi SSW of Terre Haute
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.400, -87.433

PART OF A ROOF BLOWN OFF OF A POLE BARN

Thunderstorm Wind, Fountain

When
May 18, 3:18 PM EST
Where
Fountain County, 2 mi W of Kingman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -87.317

Hail, Morgan

When
May 18, 5:09 PM EST to 5:15 PM EST
Where
Morgan County, Martinsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.433

Flash Flood, Vermillion

When
May 18, 5:22 PM EST to 7:00 PM EST
Where
Vermillion County, Dana
Reported by
AMATEUR RADIO
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Hail, Madison

When
May 18, 5:43 PM EST
Where
Madison County, Anderson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -85.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401430, 5401431, 5401432, 5401433, 5401434, 5401435, 5401436.